Texas, 2022

High Wind in Texas, December 22, 2022

December 22, 2022 · NWS MAF · 2 events in 2 counties and zones

A broad trough over the central Great Plains brought westerly high winds to the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A broad trough over the central Great Plains brought westerly high winds to the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 21, 10:54 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 21, 10:54 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1054 PM CST Wed Dec 21 2022

...New AVIATION...

.UPDATE...
Issued at 438 PM CST Wed Dec 21 2022

Wind chill advisory now looks to be met in all of West Texas
through Friday afternoon. As such, we've expanded the advisory.

&&

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 220 PM CST Wed Dec 21 2022

  * SIGNIFICANT ARCTIC BLAST FORECAST TO IMPACT THE AREA THURSDAY
    THROUGH SATURDAY...

**Bottom line up front**...A harsh cold snap will occur for the
entire forecast area beginning tomorrow morning, carrying through
much of the weekend. Widespread Wind Chill Advisories, Wind Chill
Warnings, and Freeze Warnings have been issued for the incoming
setup. Temperatures Friday morning will approach record cold
territory for the month of December. Below-freezing temperatures
will be seen most of Thursday through Friday with highs above-
freezing not anticipated until perhaps Saturday afternoon. Holiday
travel will need to prepare for the bitter cold ahead as frost-bite
and hypothermia will be possible with the forecasted temperatures
and wind chills. More information in the forecast discussion below.

Currently have temperatures in the 40s and 50s areawide with a weak
pressure gradient and zonal flow aloft as the recent trough has
shifted eastward over the last 24 hrs. This will be the warmest
portion of the period for most areas as conditions will deteriorate
rapidly in terms of falling temperatures and very cold winds behind
a powerful Arctic front currently rummaging through the northern
high plains. Surface analysis has a prolific 1062mb analyzed over
the Yukon with a strong nose funneled through the Northern Rockies
down to the Front Range of Wyoming. This high will slightly weaken
heading south, but the vigor of the high pressure will allow for a
strong Arctic boundary to push south through the plains, landing in
the Lone Star state by midnight tonight. In W TX and SE NM, we'll
see temperatures remain in the 30s through most of the evening, but
by tomorrow morning, the cold front will be passing through our
northern zones, generating a significant cooling trend over the
northern Permian Basin and northern Lea county. By sunrise,
temperatures around Snyder/Gail/Lamesa/Tatum will be in the 20s with
30s out ahead of the boundary.

Cold front will be through the I-20 corridor by the morning with a
well-established pressure gradient pattern in wake of the front. A
bitterly cold northerly wind pattern will transpire for all post-
front leading to a stout cold air advection regime that will rival
some of the coldest arctic outbreaks in the December time frame. The
front will have a slower progression middle of the afternoon, but
the cold front will still be on the move, traversing the I-20
corridor and Eddy county between Noon-2pm CST/MST as it rolls
through the rest of the CWA. Temperatures to the north of the
boundary will quickly fall to near freezing and the 20s with some
teens sneaking into the far northern Permian and northern Lea
county. By nightfall, increasing pressure gradient with less push
back from diurnal mixing will cause the front to plunge through the
rest of the CWA.

Temperatures by Friday AM will be the coldest in recent memory with
air temperatures in the single digits and teens likely across the
entire forecast area. Coupled with modestly breezy northerly winds,
wind chills Friday AM will be solidly within advisory criteria with
widespread below-zero wind chill readings, getting as cold as -10F.
A Wind Chill Advisory is in effect for most of W TX and all of SE NM
beginning tomorrow afternoon, carrying through Friday AM. Air
temperatures in the teens down along the Rio Grande will create the
first freeze of the season in quite a dramatic way by Friday AM. A
Freeze Warning has been issued for Terrell county, the southern half
of Brewster county, and the Presidio Valley beginning Thursday
evening.

The Guadalupe mountains will see a remarkable pressure gradient
pattern thanks to the cold front and rapid pressure rises locally. A
prevailing gap wind setup will begin at Guadalupe Pass Thursday
evening and carry through all of Friday with speeds generally
between 50-60 mph until the gradient relaxes Friday night. With a
forecast temperature in the low-single digits on Friday morning,
wind chill values will also be dangerously cold around -20F or
colder before conditions improve. A High Wind Watch has been issued
for the gap wind pattern along with a Wind Chill Warning given the
current forecast and expected evolution.

High pressure will move into the area on Friday night with a prime
radiational cooling night expected by Saturday AM. Expect lows to
drop solidly into the teens and single-digits once again for
Saturday morning with coldest temperatures just after the current
period. For all intents and purposes, this will be one of the
coldest spells of weather in the month of December we have had in
our regions history. Be sure to prepare for the extended cold
stretch, especially with the Christmas holiday on the horizon when
travel will be occurring.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 220 PM CST Wed Dec 21 2022

Well, things could be worse. Fortunately, the forecast remains dry
and wintry precipitation is not forecast through at least the
middle of next week. Now, the bad news. It will be very cold
Friday and Friday night. Temperatures some 20 to 30 degrees below
normal can be expected as Arctic high pressure continues to press
southward Friday. Analogs suggest something like December of '89
cold, and that was a cold outbreak. Wind chills will be a concern
Friday morning and a wind chill advisory will remain in effect
through midday Friday. Winds are forecast to diminish as high
pressure settles in over the area Friday afternoon and evening,
but there will be enough of wind to cause issues to exposed flesh.

For Friday night into early Saturday morning, light winds, mostly
clear skies, and very low dewpoint temperatures will provide
nearly perfect radiational cooling conditions that'll send the
mercury back down into single digits along and north of I-20, with
mostly teens south of I-20, more in line with the NBM 10th
percentile. Therefore, another night of record to near-record lows
are forecast. We'll see temperatures rise above freezing for much
of the area by Saturday afternoon, meaning that much of west
Texas and southeastern New Mexico will be below freezing for
something like 48-60 hours. Remember the four P's: people, pipes,
pets (and livestock), and plants.

Santa had better wear his thermals while sleighing Christmas Eve.
While temperatures Saturday night won't be as cold, it will still
be nippy for those venturing out. But a warmup is expected to
commence Christmas day with temperatures in the mid 40s to mid 50s
expected. This warming trend looks to continue through the week
as the extremely deep synoptic low over the Midwest rotates over
the Canadian Maritimes and quasizonal flow replaces it across the
CONUS. By the middle of next week, temperatures will be some
10-20 degrees above normal. It's as if Mother Nature can't make up
her mind! The phasing of the EPO, PNA, AO, and the MJO looks to
keep relatively warm temperatures through New Years Day, and
possibly beyond before turning colder by the second week of
January. In the meantime, bundle up but don't get rid of the
shorts and flip flops just yet.

&&

.AVIATION...
(06Z TAFS)
Issued at 1047 PM CST Wed Dec 21 2022

Winds are fairly light and predominantly out of the south-
southwest this evening with a strong cold front set bring a stark
and sudden wind shift to the northeast by tomorrow morning. It
looks to be an hour or two early, first reaching MAF/HOB by ~12z,
pushing southwestward throughout the morning, and clearing all
sites by 18z. Elevated winds with strong gusts will follow the
front, continuing through the late afternoon. Some blowing dust
will be possible with the frontal passage, especially at MAF, HOB,
and INK but all sites look remain VFR through the forecast
period for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               54  25  31   8 /   0   0   0   0
Carlsbad                 55  34  51  11 /   0   0   0   0
Dryden                   52  36  63  15 /   0   0   0   0
Fort Stockton            61  39  55  12 /   0   0   0   0
Guadalupe Pass           55  36  47   6 /   0   0   0   0
Hobbs                    58  27  32   6 /   0   0   0   0
Marfa                    64  28  59   7 /   0   0   0   0
Midland Intl Airport     58  30  34   8 /   0   0   0   0
Odessa                   58  31  35   9 /   0   0   0   0
Wink                     58  30  41  10 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Wind Chill Warning from 3 PM CST /2 PM MST/ Thursday to noon CST
     /11 AM MST/ Friday for Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains.

     Wind Chill Advisory from 3 PM Thursday to noon CST Friday for
     Andrews-Borden-Central Brewster County-Chinati Mountains-
     Chisos Basin-Crane-Davis Mountains-Davis Mountains
     Foothills-Dawson-Eastern Culberson County-Ector-Gaines-
     Glasscock-Howard-Loving-Lower Brewster County-Marfa Plateau-
     Martin-Midland-Mitchell-Pecos-Presidio Valley-Reagan-Reeves
     County Plains-Scurry-Terrell-Upton-Van Horn and Highway 54
     Corridor-Ward-Winkler.

     Freeze Warning from 6 PM Thursday to noon CST Friday for Central
     Brewster County-Chisos Basin-Lower Brewster County-Presidio
     Valley-Terrell.

     High Wind Watch from Thursday evening through Friday afternoon
     for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

NM...Wind Chill Warning from 2 PM Thursday to 11 AM MST Friday for
     Guadalupe Mountains of Eddy County.

     Wind Chill Advisory from 2 PM Thursday to 11 AM MST Friday for
     Central Lea County-Eddy County Plains-Northern Lea County-
     Southern Lea County.

&&

SHORT TERM...87
LONG TERM....70
AVIATION...16
Hazardous weather outlook, Dec 21, 4:37 PM CST, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
437 PM CST Wed Dec 21 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-222245-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
437 PM CST Wed Dec 21 2022 /337 PM MST Wed Dec 21 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Wind Chill Warning is in effect Thursday afternoon through Friday
morning for the Guadalupe and Delaware Mountains.

A Wind Chill Advisory is in effect Thursday afternoon through Friday
morning for the rest of West Texas and Southeast New Mexico.

A Freeze Warning is in effect Thursday night and Friday morning for
the Presidio Valley, most of Brewster County, and Terrell County.

A High Wind Watch is in effect Thursday night through Friday
afternoon for the Guadalupe and Delaware Mountains of West Texas.

Gusty winds and blowing dust will be likely across much of the
Permian Basin and upper Trans Pecos beginning Thursday morning and
continuing through Friday morning.

Temperatures in the single digits and teens are likely again late
Friday night through early Saturday morning. Temperatures are
expected to rise above freezing Saturday afternoon. Another cold
night is forecast for Christmas Eve, but temperatures will begin to
moderate beginning Christmas day and continuing through at least the
middle of next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
December 22, 12:04 AM CST to 6:39 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains Above 7000 Feet

When
December 22, 12:38 AM CST to 6:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072239, 1072238.